Home About us Editorial board Ahead of print Browse Articles Search Submit article Instructions Subscribe Contacts Login 
  • Users Online: 702
  • Home
  • Print this page
  • Email this page


 
Previous article Browse articles Next article 
LETTER TO EDITOR
J Res Med Sci 2016,  21:43

Pseudo-subarachnoid hemorrhage and optic neuritis in an 18-year-old girl with sodium valproate overdose


1 Department of Medical Toxicology, Addiction Research Centre, Mashhad University of Medical Sciences, Mashhad, Iran
2 Department of Anesthesiology, Cardiac Anesthesia Resaerch Centre, Mashhad University of Medical Sciences, Mashhad, Iran
3 Department of Neurology, Medical Toxicology Research Centre, Mashhad University of Medical Sciences, Mashhad, Iran

Date of Web Publication14-Jun-2016

Correspondence Address:
Ahmad Bagheri Moghadam
Department of Anaesthesiology and Critical Care, Imam Reza Hospital, Mashhad University of Medical Sciences, Mashhad
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1735-1995.183998

Rights and Permissions

How to cite this article:
Dadpour B, Abbaspour H, Pourzahed A, Moghadam AB. Pseudo-subarachnoid hemorrhage and optic neuritis in an 18-year-old girl with sodium valproate overdose. J Res Med Sci 2016;21:43

How to cite this URL:
Dadpour B, Abbaspour H, Pourzahed A, Moghadam AB. Pseudo-subarachnoid hemorrhage and optic neuritis in an 18-year-old girl with sodium valproate overdose. J Res Med Sci [serial online] 2016 [cited 2020 Sep 24];21:43. Available from: http://www.jmsjournal.net/text.asp?2016/21/1/43/183998

Sir,

There are some neurological side effects and sequels following sodium VPA use in therapeutic or toxic doses. In this letter, a case report of VPA overdose with rare neurological findings is presented.

An 18-year-old girl was admitted to the emergency department of medical toxicology 1 h after attempted suicide with ingestion of 200 tablets of sodium VPA (80 mg). She had no history of known physical illness. On admission, she had loss of consciousness, with normal vital signs and midsize, reactive pupils.

Gastric decontamination including gastric lavage and multiple doses of activated charcoal were considered for the patient. Twelve hours later, the patient was intubated and transferred to Intensive Care Unit because of low level of consciousness (coma). Pupils were dilated and nonreactive to light at this time. Serum level of VPA was 1270 μg/mL, and serum ammonia level was 9.04 μg/mL, 24 h after admission. Brain computerized tomographic (CT) scan showed brain edema and high probability of subarachnoid hemorrhage (SAH) [Figure 1]. Lumbar puncture was not performed because her family refused to fill out informed consent. Brain (CT) angiography represented no evidence of SAH, and pseudo-SAH (PSAH) was considered to describe this condition [Figure 2].
Figure 1: Noncontrast cranial computerized tomographic scan: Areas of abnormally increased density in the subarachnoid spaces and interhemispheric fissures suggestive of subarachnoid hemorrhage

Click here to view
Figure 2: Computerized tomographic angiography of brain vessels, with no evidence of saccular aneurysm and hemorrhage in subarachnoid spaces

Click here to view


L-carnitine tablet was begun immediately after admission. Because of documented hyperammonemia, loss of consciousness and respiratory symptoms, hemodialysis was performed, and sodium benzoate was prescribed. Level of consciousness improved prominently, and she was completely alert 6 days after admission. Ammonia level turned back to normal; although she had lost her right eye vision completely (no light perception) and her left eye vision had been decreased significantly (count finger). Funduscopic examination by an ophthalmologist revealed no evidence of disk swelling or papillitis and retrobulbar neuritis following drug toxicity was diagnosed. Brain magnetic resonance imaging was normal at this time [Figure 3]. After 1 month follow-up, no change in visual acuity was detected.
Figure 3: Normal brain magnetic resonance imaging

Click here to view


Neurologic sequels following VPA overdose are rarely reported. Bigler on 1985 reported a 24-year-old man with severe VPA toxicity which involved liver, heart, eyes, and brain. Reduced acuity of vision was due to optic neuritis which remained for more than 2 months; coma in that case lasted for 13 days.[1] This case was admitted 18 h after consumption of 100 g VPA. Brain CT scan was normal 15 days after admission although hypodense areas were reported in both thalami in CT scan which was performed 20 days after the first one. Serum level of VPA was 300.25 μg/mL 2 days and 61.01 μg/mL 4 days after admission. It was the only other report of optic neuritis due to VPA toxicity.

Moreover, only one other case of PSAH in brain CT scan of a patient with VPA toxicity had been reported by Min and Tse. The presence of cerebral edema has been stated as the reason for this false positive image.[2] This case was a 22-year-old male who admitted after consumption of 50 g VPA. Serum VPA level was 637.71 μg/mL, hours after consumption and serum ammonia concentration was 279 μg/mL.

In our case, we had simultaneously two rare neurologic sequels in an 18-year-old girl after consumption of 200 tablets of sodium VPA: PSAH and optic neuritis. Very high serum levels of valproic acid may act as a contrast agent particularly in the context of brain edema; although it is just a theory and future investigations are needed to confirm it. Physicians should be aware of neurologic sequels following VPA poisoning.

Acknowledgments

We would appreciate all kind attempts of staff in Intensive Care Unit of Imam Reza Hospital.

Financial support and sponsorship

Nil.

Conflicts of interest

The authors have no conflicts of interest.

 
  References Top

1.
Bigler D. Neurological sequelae after intoxication with sodium valproate. Acta Neurol Scand 1985;72:351-2.  Back to cited text no. 1
    
2.
Min YG, Tse ML. Image in toxicology: Pseudo-subarachnoid hemorrhage in a case of severe valproic acid poisoning. Clin Toxicol (Phila) 2011;49:699-700.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
Previous article  Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed1352    
    Printed21    
    Emailed0    
    PDF Downloaded137    
    Comments [Add]    

Recommend this journal